Five Conditions in feet caused by cancer Treatment

by Afni Shah Hamilton

  • Welcome to this article covering conditions associated with cancer treatment that impact on feet.
  • This article will highlight 5 potential side effects and provide links to supplementary articles providing further helpful information.

We know that certain chemotherapies can affect the feet from preventing us from carrying out normal routines, especially particularly after having surgery for cancer. Some of these side effects exhibited can be painful. Clinicians supporting patients with cancer aim to minimise such complications from therapy.  Being aware of what could occur is the secondary aim and relates to good education.  Assisting those with depression associated with enduring pain and loss of mobility together with minimising any risk from infection are the main aims. Being aware of how to tackle problems can help patients from interrupting their cancer treatment prematurely when a complication does arise.


Five common conditions 

While cancer may not be curable, those suffering foot-related complications may benefit from podiatric care. In each of the following cases more detail is available by clicking the link on the following subjects below this article.

Numbness

This symptom is associated with the condition ‘peripheral neuropathy’ and can present as: numbness or tingling,

      Reduction in certain sensations 
                       Altered ability to determine temperature leading to blistering and burns,
                       Loss of sharp and bluntness can lead to deeper damage if not responded,
                       Reduced light touch awareness,
                       Loss of vibration associated with joints.

In addition any altered muscle strength can lead to walking imbalances and  increase the risk of falls due to loss of ground awareness affecting walking.

Key anticancer drugs that can cause chemotherapy induced peripheral neuropathy
Biological agents- bortezomib (Velcade)

Thalidomide

 

platinum based drugs: cisplatin, carboplatin and oxaliplatin Taxane drugs- paclitaxel and docetaxel
Vinca alkaloids- vinblastine, vincristine, vindesine and vinorelbine Antimetabolites-  cladribine, cytosine, fludarabine and methotrexate
Procarbazine Etoposide
Ifosfamide Thiotepa

Nails

This hard structure may thicken further, separate, and develop fungal infections or ingrown toenails.

Approximately 35% of patients suffered from nail problems when undergoing treatments, particularly those receiving epidermal growth factor receptor inhibitors and taxanes. The toxicity from some medicines affect the nail fold and nail bed causing distortion of nail cell growth.This can arise even after two months having commenced cancer treatment.  Nail problems can be extremely painful, and impact on the quality of life of patients and even lead to depression. Some patients stop their anticancer therapy completely as they have found the pain and appearance of their nails too unbearable.


Skin

Skin that surrounds nails may become inflamed and even develop infections with redness, and discharge. Ulcerations may develop under nails which may remain hidden unless identified by careful sectional nail removal by a podiatrist or doctor. Also due to sensation loss, some patients may experience areas of extreme pressure. This can cause the skin underneath the nail to breakdown with the risk of infection. The breakdown of tissue is known as an ulcer and needs specialist treatment from a podiatrist to help the area to heal.


Hand-Foot Syndrome

Hand-foot syndrome or plantar erthrodysesthesia occurs because some treating medicines target cells such as skin. Because the skin has a rapid turnover to replace older cells, the palms and soles may appear stained red. Initial symptoms are: swelling, numbness, sense of tightness/stiffness (potentially due to the swelling), pain in the palms and/or soles.

Key anticancer drugs that can cause Hand-foot syndrome

Anthracycline antibiotics

capecitabine (or 5-fluorouacil)

Cytarabine

doxorubicin

docetaxel

 

 


Xerosis

Xerosis is a form of dry skin. Splits in the skin called fissures develop on the outside of the soles and heels leading to water loss and hence dryness. Painful hard skin areas called callus can form under the balls of the feet at the sites where friction is greatest.

It is also worth noting that patients with certain underlying medical conditions are at increased risk of developing these complications such as patients with diabetes and immune suppressed conditions such as thyroid changes.  These patients may already exhibit nerve damage and delayed healing.  As 1 in 5 cancer sufferers also have diabetes, this condition adds to the overall risk to life expectancy. Diabetic patients should be encouraged to see their podiatrist more regularly, or at least early in their treatment cycle in order to reassess their diabetic foot status. Podiatrists contribute to the team approach and can flag up early foot concerns.


Please read other articles by Afni Shah-Hamilton (Tiptoe Foot Care) & David R Tollafield published in Footlocker (www.Consultingfootpain.co.uk) by Busypencilcase Communications Ltd

Afni’s practice is TipToe Care

Read the first article: Cancer care, feet and podiatry

Supplementary facts and podiatry from Afni Shah-Hamilton published this April

How can podiatry help with peripheral neuropathy?
How can podiatrists help with the toxic effect of medication on nails?
How can podiatrists help with hand-foot syndromes?
How can podiatrists help with Xerosis?

 

Thanks for reading ‘Five Conditions in Feet caused by Cancer Treatment’ written by Afni Shah-Hamilton and edited by David Tollafield.

Published under ConsultingFootPain by Busypencilcase Communications.

April 2020